Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 8, NWS Tucson, AZ

June 16, 2020Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 16, 2020, 4:07 PM MST for Cochise County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2020, 4:07 PM MST (23:07 UTC)
Expired
Jun 16, 2020, 4:45 PM MST
In force
38 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 134 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2911 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WUUS55 KTWC 162307
SVRTWC
AZC003-162345-
/O.NEW.KTWC.SV.W.0008.200616T2307Z-200616T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
407 PM MST Tue Jun 16 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cochise County in southeastern Arizona...

* Until 445 PM MST.

* At 406 PM MST, a severe thunderstorm was located near Douglas,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Douglas, Bisbee-Douglas Airport and Pirtleville. 

This includes the following highways...
 Route 80 between mile markers 361 and 398.
 Route 191 between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3133 10925 3133 10943 3134 10966 3149 10959
      3163 10917 3134 10906
TIME...MOT...LOC 2306Z 237DEG 17KT 3136 10945 

HAIL...1.00IN
WIND...60MPH
 
$$

Cerniglia
1 follow-up statement
678 
WWUS55 KTWC 162342
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
442 PM MST Tue Jun 16 2020

AZC003-162352-
/O.EXP.KTWC.SV.W.0008.000000T0000Z-200616T2345Z/
Cochise-
442 PM MST Tue Jun 16 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COCHISE COUNTY
WILL EXPIRE AT 445 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small 
hail, gusty winds to 45 mph and heavy rain are still possible with 
this thunderstorm.

LAT...LON 3133 10925 3133 10943 3134 10966 3149 10959
      3163 10917 3134 10906
TIME...MOT...LOC 2342Z 237DEG 17KT 3144 10930 

$$

Cerniglia

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 4:00 PM MST, 7 minutes earlier.

Area forecast discussion, Jun 16, 4:00 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
400 PM MST Tue Jun 16 2020

.SYNOPSIS...Isolated thunderstorms east of Tucson ending this
evening. Gusty winds late Wednesday morning into Wednesday evening
for critical fire conditions. Otherwise, dry conditions Wednesday
into early next week with above average afternoon temperatures.

&&

.DISCUSSION...Isolated showers and thunderstorms generally from near
Clifton to near Bowie, and further southward to near Douglas at this
time. Any showers and thunderstorms should either move east of this
forecast area, or should dissipate within this forecast area, around
or shortly after sunset this evening. Gusty southwest to west winds
at lower elevations will also diminish this evening, but gusty winds
will continue tonight along ridgetops.

Various 16/12Z models depict a broad upper trough over the western
CONUS Wednesday into Thursday. The mid-level gradient will be
sufficiently tight to support gusty mainly southwest to west winds
especially during the late morning into early evening hours. Appears
wind speeds Wednesday will for the most part be slightly stronger
versus speeds achieved today.

Given the very low relative humidity and the expected gusty winds, a
Red Flag Warning is in effect for all of southeast Arizona 10 am to
8 pm MST Wednesday. Please refer to the Fire Weather section in this
product, as well as AWIPS product PHXRFWTWC / WMO header WWUS85 KTWC
/ for detail. Gusty southwest to west winds will also occur Thursday
afternoon, although speeds generally should not be quite as strong
as Wednesday.

Thereafter, the models remained consistent versus previous solutions
with regard to depicting an amplifying upper ridge over the southwest
CONUS Friday into early next week. Have noted that the ECMWF/ECENS
depict a weak cyclonic circulation feature that prevails just south
of this forecast area this weekend. However, the very dry regime
will preclude the potential for measurable rainfall from occurring
within this forecast area.

At any rate, the upshot from the building upper high is for
generally less surface wind Friday into early next week due to a
markedly relaxed mid/upper gradient. Daytime high temps will be
quite close to seasonal normals Wednesday through Saturday followed
by hotter temps especially next Monday and Tuesday.

&&

.AVIATION...Valid through 18/00Z.
Isolated -TSRA/-SHRA east of a KSAD-40W KDUG line ending 02Z-04Z
Wednesday. Brief gusts to 30-40 kts possible with TSRA. Otherwise,
west of KTUS SKC, then KTUS eastward SCT-BKN 14k ft MSL SKC-BKN 25k
ft this evening then clearing. SFC wind SWly/Wly 12-20 kts with
gusts to 30 kts easing this evening to Sly 5 to 12 kts this evening.
SWly wind increasing late Wednesday morning to 14-23 kts with gusts
to 35 kts through the afternoon. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Gusty winds will ease up this evening with the
possible exception of the highest ridges which may remain breezy
well into the night.

For Wednesday, winds will pick up a bit more across the entire
forecast area teetering on either side of red flag conditions
depending on how favorable the local area is to SW winds. The
exception, the ridges which are expected to be solidly in Red Flag
criteria due to stronger winds aloft. After coordination with area
IMETs, decided to issue a Red Flag Warning for the entire area
rather than try to get cute picking out locations that explicitly
meet criteria given the background fuels state, again primarily for
the ridges.  Thankfully, Wednesday will be the windiest day in the
foreseeable future.

Thursday through Friday will have lighter winds with seasonal
temperatures and low humidity levels. Beyond that, getting hotter,
remaining dry with more typical June winds.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MST this evening for AZZ150.

Red Flag Warning from 10 AM to 8 PM MST Wednesday for AZZ150>153.

&&

DISCUSSION...Francis
AVIATION...Cerniglia
FIRE WEATHER...Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:10 PM MSTRed Flag WarningTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz29 hr
Jun 16, 4:32 PM MSTAreal Flood AdvisoryTWCCochise118 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.